Most of us have consumed energy drinks at one point or another, either because of a looming deadline or during a fun night out. Although energy drinks are often perceived as harmless, a new case report links the beverages to liver damage, after a previously healthy man developed hepatitis from consuming too many.
In the United States, most energy drinks are consumed by young males between 18-34 years of age. Almost one third of teenagers between 12-17 years old consume energy drinks regularly, according to the National Center for Complementary and Integrative Health (NCCIH).
Between 2007-2011, the number of energy drink-related emergency department visits in the U.S. doubled. Main concerns regard the combined use of energy drinks with alcohol, which leads to excessive binge drinking.
As for the contents of an energy drink, it is believed that caffeine and sugar pose the greatest threat to consumers’ health.
According to a new case report, however, there may be something in energy drinks that can cause liver damage.
The report details a 50-year-old man who was admitted to the hospital for acute hepatitis. The patient had reportedly consumed four to five energy drinks per day for more than 3 weeks.
This is a very rare occurrence; there is only one other case, in which a 22-year-old woman developed acute hepatitis from consuming energy drinks in excess.
This latest case – reported by Dr. Jennifer Nicole Harb of the University of Florida College of Medicine and colleagues – was published in the journal BMJ Case Reports.
The man was previously healthy. He reported no changes in his diet or alcohol consumption, nor was he taking any prescription or over-the-counter medicine. He had also not consumed any illicit drugs and had no history of liver disease in his family.
However, for 3 weeks leading up to his hospitalization, he had started consuming energy drinks in order to keep up with his heavy workload as a construction worker.
After the 3-week period, he started developing symptoms such as general malaise, anorexia, acute abdominal pain, nausea, and vomiting. The patient became alarmed when these symptoms were accompanied by jaundice and dark urine.
Upon examination, it was revealed that the number of enzymes called transaminases was elevated, which indicates liver damage. A liver biopsy revealed acute hepatitis, and doctors also found evidence of chronic hepatitis C infection.
“Though the patient was found to have HCV [hepatitis C virus] infection, we did not think HCV was responsible for his acute hepatitis,” the doctors mention in the report.
The doctors go on to explain that acute hepatitis was most likely induced by the excessive intake of vitamin B3, also known as niacin.
The patient consumed around 160-200 milligrams of niacin per day, which is twice the recommended daily dose.
Although these levels of niacin are not supposed to cause toxicity, they are similar to those reported in the only one other case of energy drink-associated hepatitis. There, the woman had consumed 300 milligrams of niacin daily, which was, at the time, the lowest reported dose to cause niacin toxicity.
In the case of the new patient, symptoms were cleared by the third day of hospitalization, following careful observation and treatment.
He discontinued the use of energy drinks and was advised to avoid any similar products that contain vitamin B3 in the future.
Nearly 50 percent of the cases of liver failure in the U.S. are caused by drug-induced liver injury (DILI), according to the case report.
The authors of the case study point out that dietary and herbal supplements can be harmful to one’s liver, despite their natural ingredients. Around 23,000 emergency department visits each year are related to dietary supplements.
Although vitamins and dietary supplements have been recognized as hepatotoxins, they continue to be ignored by patients and doctors alike, the authors warn. This is due to the common misconception that because they have “natural ingredients” they must be harmless.
Most of the time primary treatment for DILI simply involves stopping the intake of the substance that is causing the injury and waiting for the liver to normalize. Recovery usually takes place in a few days.
A case such as the one published in BMJ Case Reports might alert doctors of the damaging effects of energy drinks and help them eliminate the cause of hepatitis quicker and more effectively. Hopefully, doctors will treat such instances more promptly and no longer ignore the possible negative effects that vitamins, supplements, and related products can have on the liver.
Doctors recommend that patients should be educated about the risks of liver toxicity involved in energy drink consumption.
The authors add:
“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”